MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Model Number 1012455-12
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Perforation (2001)
Date of Event 09/30/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(4).A visual inspection was performed on the returned device.The reported separations were confirmed.The reported difficulty removing the device could not be replicated in a testing environment due to the condition of the returned device.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other similar incidents and/or complaints from this lot.The reported patient effect of death is listed in the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu) as a known patient effect.It was reported by the account that the balloon would not come out of the guide catheter; therefore, force was applied and the bdc separated at two locations.It should be noted that the coronary dilatation catheters (cdc), nc trek rx, global, ifu states: if resistance is felt, determine the cause before proceeding.Continuing to advance or retract the catheter while under resistance may result in damage to the vessels and / or damage / separation of the catheter.In this case, it is likely that the violation of the ifu contributed to the reported separation as the device separated after force was applied.A medical review was conducted by an abbott vascular clinical specialist.This was a case to treat a heavily calcified and mildly tortuous left anterior descending (lad) artery and left main (lm) artery in an 83-year-old male patient.A perforation was noticed after post-dilatation of two xience skypoint drug-eluting stents (des) that were deployed in the lad and lm arteries with the 5.0 x 12mm nc trek.A non-abbott stent was deployed in an unsuccessful attempt to cover the perforation.The 5.0 x 12mm nc trek was used again to post-dilate the non-abbott stent.It is unknown if or how well the balloon was re-prepped/re-wrapped.It was reported that the balloon could not be retracted into the guide catheter but appeared to be deflated on the fluoroscopy image.After several reportedly forceful attempts to remove the balloon catheter were made, the entire system was removed as a single unit.However, it appears that the balloon fractured and separated at some point during the retrieval attempts.Upon removal of the entire system together, the shaft of the balloon reportedly remained in the lm artery.Several unsuccessful attempts were made to embed the balloon.The patient became unstable and expired.It was reported that intravascular ultrasound (ivus) was performed to assess the artery for any thrombus formation, though it is not clear if this was before, during, or after the resuscitation attempts.No thrombus was found during the ivus imaging.Without the cine images, the nc trek, or additional information available, it cannot be definitively stated that the nc trek was the direct cause of death in this patient.However, with the information presented, it appears that it most likely contributed to the patient's death.The investigation was unable to determine a conclusive cause for the reported difficulty removing the device; however, the reported separations appear to be related to user error/operational context.The reported unexpected medical intervention appears to be related to circumstances of the procedure.Additionally, it appears that the nc trek most likely contributed to the patient's death.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of this device.The additional xience skypoint device referenced is being filed under a separate medwatch report number.
 
Event or Problem Description
It was reported that the patient presented with pain and the procedure was to treat the left anterior descending (lad) artery and the left main (lm) artery with heavy calcification and mild tortuosity.Two xience skypoints were implanted in the lad and lm arteries.The nc trek balloon dilatation catheter (bdc) had no resistance during advancement and was used for post dilatation per standard procedure, however, a perforation occurred in the lad.An additional non-abbott stent was used to treat the perforation.The balloon was used again for post-dilatation and was fully deflated (confirmed by x-ray).However, the balloon would not come out of the guide catheter.Force was applied.All devices were removed together as a unit, however, the balloon separated from the shaft and got stuck in the lm artery.Intervention was attempted to embed the balloon but could not get a guidewire past the balloon.The patient died.Intravascular ultrasound (ivus) was used and there was no thrombus.In the physician's opinion, the nc trek was part of the reason that caused and contributed to the death, however, the 2 xience skypoint stents did not cause or contribute to the death.Returned device identified a second separation which is the hypotube.The account confirms the separation of the shaft occurred when trying to remove the balloon from the patient during the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Medical review has been updated to reflect the return of the nc trek: the separated portion of the 5 x 12 nc trek (bdc) was returned to abbott returned goods (rg) lab for investigation.Due to the condition of the returned portion of the 5 x 12 nc trek, the cause of the difficulty removing the bdc could not be conclusively determined.Contributing factors can be, but are not limited to, kinks or obstructions within the guide catheter, loose balloon folds, or procedural technique.A conclusive cause for the difficulty removing the bdc cannot be stated.The rg lab findings are consistent with the original medical review in that the nc trek contributed as an indirect cause of the patient¿s death.The separation of the nc trek was due to the force used during the attempted removal of the bdc, in which the balloon portion of the bdc was retained within the patient¿s left main artery, most likely causing an occlusion that could not be passed with a wire, indicating that the balloon may have at least remained partially inflated.Without the cine films to review the procedural events, the patient¿s cause of death cannot be definitively stated.H10: medical review has been updated to reflect the return of the nc trek.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key15642849
Report Number2024168-2022-10871
Device Sequence Number11450221
Product Code LOX
UDI-Device Identifier08717648152146
UDI-Public08717648152146
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2023
Device Model Number1012455-12
Device Catalogue Number1012455-12
Device Lot Number00205G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/30/2022
Supplement Date Received by Manufacturer11/10/2022
Initial Report FDA Received Date10/20/2022
Supplement Report FDA Received Date11/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
2 XIENCE SKYPOINT STENTS.; 7 FRENCH GUIDE CATHETER.
Outcome Attributed to Adverse Event Death;
Patient Age83 YR
Patient SexMale
Patient Weight65 KG